Kentucky, 2008

Hail and Damaging Winds in Kentucky, July 21, 2008

July 21, 2008 · NWS JKL · 9 events in 4 counties and zones

Moist and unstable air provided the focus for a few severe thunderstorms across Southeastern Kentucky during the afternoon of July 21st. Several of these storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$124,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Moist and unstable air provided the focus for a few severe thunderstorms across Southeastern Kentucky during the afternoon of July 21st. Several of these storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 21, 1:59 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 21, 1:59 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT MON JUL 21 2008

.SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED

LITTLE AGREEMENT AMONGST THE VARIOUS SHORT RANGE MODELS WITH REGARD
TO DAYS 1 AND 2 OF THE FORECAST. NONE OF THE MODELS ARE CAPTURING THE
MCS THAT IS ONGOING ACROSS CENTRAL KENTUCKY. THE
GFS...NAM12...SREF...AND NGM MODELS ALL KEEPING PRECIPITATION WELL
NORTH OR WEST OF THE FORECAST AREA THROUGH 6Z TONIGHT. THE SREF AND
NAM12 MODELS AGREE THAT THERE WILL BE A LULL IN THE ACTION UNTIL 18Z
TUESDAY...AFTER WHICH TIME THE APPROACHING FRONTAL BECOMES ACTIVE
WITH WIDESPREAD SHOWER AND STORM ACTIVITY ALONG IT AS IT MAKES A SLOW
SOUTHWARD PUSH. THE GFS IS YET AGAIN KEEPING THE BULK OF ANY QPF
NORTH OF THE OHIO RIVER. AT THIS TIME...THE SREF AND NAM12 SOLUTIONS
LOOK MORE REASONABLE...ESPECIALLY BASED HOW THINGS UNFOLDED
TODAY...WITH NUMEROUS SHOWERS AND STORMS FIRING ALONG OLD OUTFLOW
BOUNDARIES. INCREASED PRECIP CHANCE A BIT FROM 18Z TOMORROW THROUGH
0Z WEDNESDAY...GOING WITH A 50 PERCENT CHANCE OF RAIN ACROSS THE
BOARD. AS THE FRONT MOVES ACROSS THE FORECAST AREA...IT WILL SLOW
DOWN QUITE A BIT AND LINGER FOR A DAY OR SO BEFORE FINALLY MOVING
INTO TENNESSEE AND THE CAROLINAS BY THURSDAY MORNING. KEPT A GOOD
CHANCE OF RAIN GOING DURING THE DAY WEDNESDAY...WITH THE BEST CHANCES
ALONG THE HIGHER TERRAIN NEAR THE VIRGINIA AND WEST VIRGINIA BORDERS.
THE SPC HAS THE ENTIRE FORECAST AREA IN A SLIGHT FOR SEVERE WEATHER
TOMORROW...SO WILL ADDRESS THAT ISSUE HERE AND MENTION THE
POSSIBILITY FOR DAMAGING WIND GUSTS AND LARGE HAIL TOMORROW AFTERNOON
AND EARLY EVENING...AS ANOTHER MCS FORMS AND MOVES SOUTH ACROSS
EASTERN KENTUCKY.

TEMPERATURES WERE IN PRETTY SHAPE ALREADY...WITH A FEW SLIGHT
ADJUSTMENTS MADE TOWARD THE WARMER MAVMOS FOR TOMORROW AFTERNOONS
HIGHS...AS THE MAV CAME IN A BIT WARMER THAN YESTERDAY. MODEL
SOUNDINGS ALSO SUPPORT SLIGHTLY WARMER TEMPS FOR TOMORROW...SO
DECIDED TO GO WITH THAT TREND. WINDS NEEDED TO BE ADJUSTED...AS
LATEST MODEL SOUNDINGS AND MOS DATA WARRANTED A SHIFT TO A MORE
WESTERLY FLOW REGIME THROUGH THURSDAY MORNING. DEWPOINTS WERE IN GOOD
SHAPE ALREADY AND ONLY MINOR CHANGES WERE NEEDED THERE.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/...UPDATED

GENERAL MODEL AGREEMENT CONTINUES WITH ADVERTISING NORTHWEST FLOW
ALOFT ACROSS THE OHIO VALLEY AND NEW ENGLAND AS REINFORCING NORTHERN
STREAM ENERGY ALLOWS FOR DEEPER CUTOFF LOWS TO DEVELOP ACROSS
EASTERN CANADA. EASTERN KENTUCKY WILL BEGIN THE LONG TERM UNDER THE
INFLUENCE OF HIGH PRESSURE. A SLOW MOVING COLD FRONT WILL THEN BRING
DAILY CHANCES OF AFTERNOON AND EVENING ISOLATED TO SCATTERED
CONVECTION TO THE AREA THROUGH THE REST OF THE WEEK AND INTO EARLY
NEXT WEEK AS THE FRONT IS SLOW TO EXIT OFF TO THE SOUTHEAST. GIVEN
THE NORTHWEST FLOW ALOFT...TEMPERATURES WILL RUN NEARLY SEASONAL FOR
THIS TIME OF YEAR. THE HPC NUMBERS LOOKED REASONABLE ONCE AGAIN AND
ONLY MADE A FEW TWEAKS TO THESE.

&&

.AVIATION.../18Z TO 18Z/

CLUSTER OF THUNDERSTORMS CURRENTLY LOCATED ACROSS CENTRAL KENTUCKY
WILL THREATEN LOZ AND SME BETWEEN 19 AND 21Z. GUSTY NORTHWEST WINDS
TO 25KTS AND IFR/MVFR VISBYS AND CIGS WILL ACCOMPANY THEM. THREAT OF A
DIRECT HIT DIMINISHES TO THE NORTHWEST...SO HAVE ONLY INCLUDED VCTS
AT JKL. ONCE THE CONVECTION WRAPS UP THIS EVENING...IFR FOG WILL BE A
CONCERN...ESPECIALLY AT THOSE LOCATIONS THAT DO SEE RAINFALL. HAVE
HIT THIS HARDER AT LOZ AND SME. ANOTHER ROUND OF STORMS WILL RE-FIRE
ONCE AGAIN BY LATE TOMORROW MORNING INTO THE AFTERNOON HOURS AS A
COLD FRONT APPROACHES FROM THE NORTHWEST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...GEOGERIAN
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 21, 12:18 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
118 PM EDT MON JUL 21 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-106-108-111-112-
114>117-222030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
MORGAN-WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...WEST LIBERTY...CAMPTON...BEATTYVILLE...
JACKSON...BOONEVILLE...HAZARD...MANCHESTER...HYDEN
118 PM EDT MON JUL 21 2008

...SEVERE THUNDERSTORM WATCH 717 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTING WILL
ALSO BE LIKELY WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE A GOOD BET ON TUESDAY AND TUESDAY NIGHT AS A FRONTAL
BOUNDARY CROSSES EASTERN KENTUCKY. THESE STORMS COULD ALSO BECOME
ORGANIZED INTO CLUSTERS...MAKE DAMAGING WIND GUSTS A PRIMARY THREAT.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND AGAIN FROM THURSDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF WIND DAMAGE OR
LARGE HAIL TODAY THROUGH TUESDAY.

KYZ104-107-109-110-113-118>120-222030-
ELLIOTT-JOHNSON-MAGOFFIN-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...SANDY HOOK...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...HINDMAN...WHITESBURG...INEZ...PIKEVILLE
118 PM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERAL OF THESE COULD
BE QUITE STRONG WITH GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND
SMALL HAIL ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE A GOOD BET ON TUESDAY AND TUESDAY NIGHT AS A FRONTAL
BOUNDARY CROSSES EASTERN KENTUCKY. THESE STORMS COULD ALSO BECOME
ORGANIZED INTO CLUSTERS...MAKE DAMAGING WIND GUSTS A PRIMARY THREAT.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND AGAIN FROM THURSDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF WIND DAMAGE OR
LARGE HAIL TODAY THROUGH TUESDAY.

GREIF/AR

In the hours before

Local storm report, Jul 21, 12:08 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
108 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     3 S CLAY CITY           37.82N 83.93W
07/20/2008                   POWELL             KY   DEPT OF HIGHWAYS

            THREE TREES WERE BLOWN DOWN ON LITTLE HARDWICKS CREEK
            ROAD.

0917 PM     TSTM WND DMG     2 N IRVINE              37.73N 83.97W
07/20/2008                   ESTILL             KY   DEPT OF HIGHWAYS

            TWO TREES WERE BLOWN DOWN ON HIGHWAY 89.

0925 PM     TSTM WND DMG     CRYSTAL                 37.66N 83.83W
07/20/2008                   LEE                KY   DEPT OF HIGHWAYS

            A TREE WAS BLOWN DOWN ON HIGHWAY 52.

0935 PM     TSTM WND DMG     1 NE CAMPTON            37.75N 83.53W
07/20/2008                   WOLFE              KY   DEPT OF HIGHWAYS

            THREE TREES WERE BLOWN DOWN ON HIGHWAY 191.

&&
Special weather statement, Jul 21, 2:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT MON JUL 21 2008

KYZ079-083-084-212015-
PULASKI-WAYNE-MCCREARY-
313 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS TO AFFECT PULASKI AND WAYNE AND NORTHWESTERN
MCCREARY COUNTIES THROUGH 415 PM EDT MONDAY AFTERNOON...

AT 313 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 7 MILES
NORTHWEST OF PARNELL...MOVING SOUTHEAST AT 16 MPH.

THESE STORMS WILL BE NEAR PULASKI COUNTY PARK AROUND 320 PM EDT...NAOMI
AROUND 325 PM EDT...TRIMBLE AROUND 330 PM EDT...SOMERSET PULASKI
AIRPORT AROUND 335 PM EDT...PARNELL AROUND 340 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHEASTERN KENTUCKY.

GEOGERIAN

The radar

The Knoxville radar (KMRX), 73 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
July 21, 2:30 PM EST to 2:34 PM EST
Where
Harlan County, Coldiron
Measured
53 kt (61 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
36.820, -83.450

A tree and 10 large limbs were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Whitley

When
July 21, 2:35 PM EST to 2:39 PM EST
Where
Whitley County, 2 mi SW of Williamsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
36.709, -84.195

Several trees were blown down on Highway 92.

Thunderstorm Wind, Wayne

When
July 21, 2:37 PM EST to 2:41 PM EST
Where
Wayne County, 2 mi E of Sunnybrook
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
36.650, -84.934

Numerous trees and large limbs were blown down in the southern portion of the county.

Thunderstorm Wind, Wayne

When
July 21, 2:40 PM EST to 2:44 PM EST
Where
Wayne County, 7 mi NNW of Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.924, -84.879

Numerous trees and large limbs were blown down, especially near Lake Cumberland.

Thunderstorm Wind, McCreary

When
July 21, 2:55 PM EST to 2:59 PM EST
Where
McCreary County, Stearns
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.700, -84.470

Three power poles and several trees were blown down on Highway 1363 near Stearns.

Thunderstorm Wind, Wayne

When
July 21, 2:55 PM EST to 2:59 PM EST
Where
Wayne County, Gregory
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.830, -84.680

Numerous large trees and limbs were blown down in the eastern portion of the county.

Thunderstorm Wind, McCreary

When
July 21, 3:27 PM EST to 3:31 PM EST
Where
McCreary County, Parkers Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.830, -84.470

A tree was blown down on Highway 90 near Parkers Lake.

Hail, Whitley

When
July 21, 3:54 PM EST to 3:58 PM EST
Where
Whitley County, 6 mi NE of Pleasant View
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.741, -84.053

Hail, Whitley

When
July 21, 3:55 PM EST to 3:59 PM EST
Where
Whitley County, 3 mi S of Rockholds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.787, -84.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122504, 122505, 122506, 122507, 122508, 122509, 122510, 122511, 122512.